MAUDE Adverse Event Report: STRYKER GMBH LONG NAIL KIT R1.5, TI, RIGHT GAMMA3 Ø11X380MM X 125°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

STRYKER GMBH LONG NAIL KIT R1.5, TI, RIGHT GAMMA3 Ø11X380MM X 125°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Catalog Number 34251380S
Medical Device Problem Codes Break (1069); Fracture (1260)
Health Effect - Clinical Codes Failure of Implant (1924); Nonunion/Delayed-union Bone Fracture (2369)
Date of Event 10/15/2023
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that the implantation took place on (b)(6) 2023 without problems.In (b)(6) 2023, a nail fracture occurred during rehab.
 
Additional Manufacturer Narrative
The information in this report was provided by stryker legal affairs department.No additional information is available currently due to the ongoing litigation.Should additional information become available, the evaluation summary will be submitted in a supplemental report.Upon completion of the investigation, additional information will be provided in a supplemental report.
 
Additional Manufacturer Narrative
Correction - please refer to d9 - the product was not returned for evaluation.The reported event could not be confirmed since the device was not returned for evaluation and no other evidence was provided.A device inspection was not possible since the affected device was not returned and no other evidence was provided for investigation.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.Reasons for potential nail breakage are clearly listed.No indications of material, manufacturing or design related problems were found during the investigation.In the case presented a female patient (no data given) had been treated with above implant on allegedly (b)(6) 2023.Allegedly on (b)(6) 2023, revision was required due to nail breakage during rehab.We received 3 x-ray copies; 1 dated on (b)(6) 2024: showing the broken trochanter in a-p-view, another copy dated on (b)(6) 2023 showing the treatment with a gamma nail in a-p-view, presenting the distal locking configuration.A 3rd copy, dated on (b)(6) 2023, in a-p-view, showing the proximal locking configuration.The date of event (nail breakage) was cited being october 15, 2023, thus, available x-rays are immediately post-op views.Further information was not available.More detailed information about the complaint event as well as the affected device must be available in order to determine the root cause of the complaint event.With available information a root cause could not be determined.With available information a product deficiency could not be verified.If essential information will become available we reserve the right to re-open the case and to re-assess potential root causes.
 
Event or Problem Description
 
Event or Problem Description
 
Additional Manufacturer Narrative
Please note the corrections to d9, h6 clinical signs, method, results and conclusion codes.The reported event could be confirmed, since the returned nail is broken as described in the event description.The device inspections revealed the following: the broken nail was returned for evaluation.The breakage occurred at the lag screw hole.The complete proximal fragment of the nail was not returned.Therefore it was not possible to verify the catalog- and lot number of the nail, because the laser markings are on this part of the nail.Together with the nail two locking screw were returned, one of the screws was also broken and the other screw was found to be deformed and cracked.These devices could be identified based on the laser markings below the screw head.During the microscopic inspection of the nail fracture face the typical characteristics of a fatigue fracture could be identified on both fracture faces.There is a fatigue zone with a smooth surface and progression lines which ends in a rougher instantaneous zone, where the nail finally broke apart.There are strong impression marks from the lag screw, which was not returned for evaluation, in the lag screw hole visible.These marks are consistent with high load transfer from the lag screw during continuous weight-bearing.At both distal locking holes were impression marks on top of the holes visible.These marks can be traced back to the pressure exerted by the nail on the locking screws.The inspection of the thread of the broken screw has shown that the thread flanks are flattened next to the fracture face.This damage can be traced back to a high load transfer from the nail to the locking screw.During the microscopic inspection of the broken locking screw fracture face the typical characteristics of a fatigue fracture could be identified on both fracture faces.There is a fatigue zone with a smooth surface and progression lines which ends in a rougher instantaneous zone, where the screw finally broke apart.A microscopic inspection was also performed at the second locking screw that was returned and did at the first glance seem to be intact.The inspection has shown that also at this screw the thread flanks are flattened, which can be traced back to a high load transfer from the nail to the locking screw.Next to the damage is a crack visible.This crack is also a sign of fatigue, and it would only have been a matter of time before this screw broke as well.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.Reasons for potential nail breakage are clearly listed.No indications of material, manufacturing or design related problems were found during the investigation.The available information was forwarded to medical affairs for review with following feedback: "a highly unstable comminuted fracture was managed using a long nail.Assessment is limited due to the availability of only single directional view x-rays; while the reduction appears satisfactory in this perspective, stability cannot be confirmed in other directions.The presence of fracture gaps suggests ongoing instability.There is no evidence of three-point fixation, and the isthmus offers no support.Significant movement at the lag screw interface is likely responsible for implant failure.The absence of callus formation during revision surgery for the broken nail indicates delayed healing, which is logically attributed to the persistent instability." conclusion: no product related issue could be detected during the performed investigation of the returned devices.The construct ultimately failed to withstand the applied force, resulting in material overload and fatigue failure of the devices.Given the limited information available - such as the reliance on single-view x-rays and the absence of the proximal end of the nail and the lag screw - the precise root cause of the reported event cannot be determined, as this is often muti-factorial: in this case the location of the fracture and the technical aspects of the surgical procedure did contributed to the event.But furthermore, patient condition and activity levels post-op may also have contributed to an inadequate load distribution, and therefore the breakage of the implants.If more information is provided, the case will be reassessed.

Brand Name
LONG NAIL KIT R1.5, TI, RIGHT GAMMA3 Ø11X380MM X 125°
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ  2545
Manufacturer (Section G)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM   D-24232
Manufacturer Contact
dannielle stap
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key20153763
Report Number0009610622-2024-00828
Device Sequence Number8369472
Product Code HSB
UDI-Device Identifier07613252273844
UDI-Public(01)07613252273844(17)280131(10)K1029A9
Combination Product (Y/N)N
Initial Reporter CountryAU
PMA/510(K) Number
K200869
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Reporter Type Manufacturer
Report Source Other,Consumer
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/24/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Catalogue Number34251380S
Device Lot NumberK1029A9
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 08/07/2024
Supplement Date Received by Manufacturer10/31/2024
02/12/2026
Initial Report FDA Received Date09/05/2024
Supplement Report FDA Received Date11/24/2024
03/24/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/01/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown